Kansas, 2002

Hail and Damaging Winds in Kansas, July 28, 2002

July 28, 2002 · NWS TOP · 3 events in 3 counties and zones

Some of the thunderstorms became severe and produced numerous reports of strong winds and one large hail event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed late in the afternoon of the 28th over east central Kansas, moved east and continued into the evening hours.Some of the thunderstorms became severe and produced numerous reports of strong winds and one large hail event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 28, 2:15 PM CST, 6 hours 4 minutes earlier.

Area forecast discussion, Jul 28, 2:15 PM CST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT SUN JUL 28 2002

MAIN FORECAST CONCERN IS WITH PRECIP CHANCES TONIGHT.

WILL CANCEL HEAT ADVISORY. CLOUD COVER HAS HELD AFTERNOON HIGHS IN
CHECK.

THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER CENTRAL AND WESTERN KS.
TONIGHT WILL BE THE BEST CHANCE IN A COUPLE WEEKS FOR WIDE SPREAD
PRECIP ACROSS THE AREA. ONE SHORTWAVE IS EXPECTED TO MOVE FROM
NORTHERN OK INTO SOUTHERN MO WHILE A SHORTWAVE TROUGH PROPAGATES
ACROSS THE NORTHERN PLAINS. THE ATMOSPHERE CONTINUES TO BE
MODERATELY UNSTABLE WITH TEMPS IN THE MID 90S AND DEWPOINTS IN THE
LOWERS 70S. THE RIGHT ENTRANCE REGION OF THE UPPER JET WILL AID IN
THUNDERSTORMS AS WELL. THERE IS A RISK FOR SOME THUNDERSTORMS TO
BECOME SEVERE WITH THE INSTABILITY. HOWEVER BELIEVE THE FORECAST
AREA SHOULD MISS OUT ON THE BRUNT OF THE UPPER DYNAMICS.

MODELS ARE IN PRETTY GOOD AGREEMENT IN CLEARING THINGS OUT FAIRLY
QUICKLY TOMORROW AS THE SHORTWAVE TROUGH MOVES EAST AND ZONAL FLOW
SETS UP. WITH PLENTY OF SUNSHINE ACROSS NORTH CENTRAL KS, THINK THAT
TEMPS THERE SHOULD REBOUND BACK TO AROUND 90. WITH CLOUDS HANGING IN
A LITTLE LONGER IN EAST CENTRAL KS, KEPT TEMPS IN THE UPPER 80S.

THE ETA AND MESO ETA PROG THUNDERSTORMS DURING THE DAY TUESDAY
UNDERNEATH THE ZONAL FLOW ACROSS NEB. FEEL THAT THE BEST SURFACE
CONVERGENCE SHOULD BE TO FAR NORTH AND LEFT THINGS DRY. HOWEVER IT
SHOULD BE WATCHED TO SEE IF ANY OTHER MODELS PICK UP ON IT.

THE NEXT CHANCE FOR PRECIP LOOKS TO BE THURSDAY EVENING AND INTO
FRIDAY AS THE MRF, AND TO SOME EXTENT THE CANADIAN, BRINGS A COLD
FRONT INTO SOUTHERN NEB. THE BEST CHANCE FOR PRECIP SHOULD BE ALONG
THE NEB STATE LINE. MADE ONLY MINOR ADJUSTMENTS TO PREVIOUS FORECAST
TO REFLECT THIS. OTHERWISE, THE REMAINDER OF THE EXTENDED LOOKS TO
BE HOT AND DRY. THE WESTERLIES ARE EXPECTED TO BE BACK UP INTO
CANADA WITH THE UPPER RIDGE IN PLACE OVER THE CENTRAL STATES.

.TOP...NONE.

WOLTERS

In the hours before

Local storm report, Jul 28, 7:00 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
800 PM CDT SUN JUL 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 PM    2 S WHITE CITY            KS    70 MPH TSTM GUST
07/28/02   MORRIS
Special weather statement, Jul 28, 7:01 PM CST, 1 hour 18 minutes before
KSZ010-021-022-035-290200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
801 PM CDT SUN JUL 28 2002

TORNADO WATCH #546 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

  MARSHALL              CLAY                  RILEY
  DICKINSON

SOME CITIES NO LONGER IN TORNADO WATCH #546...

  ABILENE               MANHATTAN             CLAY CENTER
  MARYSVILLE
Local storm report, Jul 28, 7:42 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT SUN JUL 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0842 PM    1 N DOVER                 KS    60 MPH TSTM GUST
07/28/02   SHAWNEE
Local storm report, Jul 28, 7:54 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
854 PM CDT SUN JUL 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0848 PM    TOPEKA                    KS    WIND DAMAGE
07/28/02   SHAWNEE                         LARGE LIMBS DOWN,
                                           BROKEN WINDOWS.
Local storm report, Jul 28, 7:57 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
857 PM CDT SUN JUL 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    AUBURN                    KS    60 MPH TSTM GUST
07/28/02   SHAWNEE                         BY OFF DUTY NWS EMPLOYEE
Local storm report, Jul 28, 8:00 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
900 PM CDT SUN JUL 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0858 PM    OSAGE CITY                KS    60 MPH TSTM GUST
07/28/02   OSAGE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Osage

When
July 28, 8:19 PM CST
Where
Osage County, Melvern
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.500, -95.633

Thunderstorm Wind, Douglas

When
July 28, 8:32 PM CST
Where
Douglas County, Lawrence
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.967, -95.233

Hail, Franklin

When
July 28, 8:45 PM CST
Where
Franklin County, Williamsburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.483, -95.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304634, 5304635, 5304636.